Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 240, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2001, 9:31 PM MDT for Yuma County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2001, 9:31 PM MDT (03:31 UTC)
- Expired
- Aug 1, 2001, 10:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 020333 SVRGLD COC125-020430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 931 PM MDT WED AUG 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1030 PM MDT * AT 931 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CLARKVILLE...OR ABOUT 17 MILES NORTHEAST OF YUMA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WRAY AT 950 PM MDT WAUNETA AT 1000 PM MDT LAIRD AT 1005 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA AND ECKLEY. THIS STORM PRODUCED HAIL THE SIZE OF NICKELS 6 MILES SOUTH OF YUMA AT 910 PM MDT. 60 MPH WINDS WERE REPORTED FROM CLARKSVILLE AT 929 PM. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 4038 10277 3999 10278 4001 10208 4042 10211 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:17 PM MDT, 9 hours 14 minutes earlier.
Area forecast discussion, Aug 1, 12:17 PM MDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1217 PM MDT WED AUG 1 2001 MAIN QUESTION THIS PACKAGE IS POPS FOR TONIGHT. LATEST WATER VAPOR IMAGERY SHOWS UPPER RIDGE RETROGRADING BACK TO THE WEST AND CUTTING OFF DEEP MOISTURE AND BULK OF DYNAMICS FROM FA. SHORT WAVE MOVING ACROSS CENTRAL NEW MEXICO ATTM IS PROGGED BY 12Z ETA TO IMPACT NE CO LATE TONIGHT...BUT INSTABILITY WILL BE ALREADY LESSENING AS EVENING COOLS. COOL FRONT IS MOVING SLOWLY THROUGH FA ATTM AND MAY BE AVAILABLE TO PROVIDE A FOCUS FOR ANY CONVECTION THIS AFTERNOON AND TONIGHT. 15Z RUC SUGGESTS THAT SOME CONVECTION MAY DEVELOP BEHIND FRONT THIS AFTERNOON PRIOR TO ONSET OF DYNAMIC LIFT LATE TONIGHT...WHILE 12Z AVN AND ETA SUGGEST THAT CAP WILL REMAIN IN PLACE AND THERE WONT BE A CHANCE OF TSTMS UNTIL LATER TONIGHT AS DYNAMICS MOVES ACROSS. EITHER WAY...POPS WILL NEED TO BE LOWERED FROM PREVIOUS PACKAGE FOR TONIGHT. WILL GO WITH CHANCE POPS ALONG NORTH AND WEST AS BEST DYNAMICS WILL IMPACT THOSE ZONES LATE TONIGHT. THE NORTHEAST ZONES ALSO HAVE THE BEST CHANCES OF PRECIP PROPAGATING SOUTHWEST ALONG COOL FRONT FROM CONVECTION EXPECTED FURTHER NORTHEAST. SLIGHT CHANCE POPS WILL BE WARRANTED CENTRAL WITH BOUNDARY IN PLACE...AND WILL GO ISOLATED IN FAR SOUTH WHERE THERE IS STILL A SMALL CHANCE THAT OUTFLOW FROM STORMS FURTHER NORTH COULD GET THINGS STARTED. FRONT IS PROGGED TO LIFT BACK TOWARD THE NORTH TONIGHT AS 500 MB RIDGE BUILDS INTO FA. WITH 500 MB HEIGHTS PROGGED TO REMAIN QUITE HIGH AND ANY COOL AIR AT MID LEVELS CUT OFF WELL TO NORTH...WILL GO DRY THROUGH EXTENDED. THERE IS A POSSIBILITY OF A BACKDOOR FRONT INTO FA LATE AIN EXTENDED...BUT HARD TO JUDGE OR TIME AT THIS POINT SO WILL LEAVE PRECIP OUT. TEMPS SHOULD REMAIN ABOVE AVERAGE THROUGH PERIOD GIVEN STRENGTH OF RIDGE AND 850 TEMPS ABOVE NORMAL. .GLD...NONE. BARKER
In the hours before
Local storm report, Aug 1, 6:48 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT WED AUG 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
K
0630 PM 3 W JOES CO .88 INCH HAIL
08/01/01 YUMA REPORTED BY PUBLIC.Special weather statement, Aug 1, 7:01 PM MDT, 2 hours 30 minutes before
COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 701 PM MDT WED AUG 1 2001 ...A SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO... THE FOLLOWING KANSAS COUNTIES ARE IN THIS WATCH...CHEYENNE... RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN... AND GOVE. IN COLORADO THE WATCH INCLUDES THESE COUNTIES...YUMA...KIT CARSON... AND CHEYENNE. THE WATCH ALSO COVERS THESE COUNTIES IN SOUTHWEST NEBRASKA...DUNDY... HITCHCOCK...AND RED WILLOW. YOU CAN EXPECT THUNDERSTORMS TO DEVELOP THROUGH THIS EVENING ACROSS THE WATCH AREA. SOME STORMS MAY BE SEVERE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING IMMEDIATELY. MENTZER
Local storm report, Aug 1, 7:13 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED AUG 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 4 NW ABARR CO .88 INCH HAIL
08/01/01 YUMA REPORTED BY PUBLIC.Special weather statement, Aug 1, 7:33 PM MDT, 1 hour 58 minutes before
COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 733 PM MDT WED AUG 1 2001 ...A SEVERE THUNDERSTORM WATCH CONTINUES FOR MUCH OF NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO... THE FOLLOWING KANSAS COUNTIES ARE IN THIS WATCH...CHEYENNE... RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN... AND GOVE. IN COLORADO THE WATCH INCLUDES THESE COUNTIES...YUMA...KIT CARSON... AND CHEYENNE. THE WATCH ALSO COVERS THESE COUNTIES IN SOUTHWEST NEBRASKA...DUNDY... HITCHCOCK...AND RED WILLOW. YOU CAN EXPECT THUNDERSTORMS TO DEVELOP THROUGH THIS EVENING ACROSS THE WATCH AREA. SOME STORMS MAY BE SEVERE. IN ADDITION...DANGEROUS FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THUNDERSTORMS THIS EVENING. IF YOU ARE OUTDOORS IN THE VICINITY OF THUNDERSTORMS SEEK SHELTER IMMEDIATELY. IF NO SHELTER IS AVAILABLE...FIND A LOW SPOT AWAY FROM TREES...FENCES...AND POLES. MAKE SURE THE PLACE YOU PICK IS NOT SUBJECT TO FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING IMMEDIATELY. DORN/MENTZER
Local storm report, Aug 1, 7:54 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED AUG 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 S JOES CO .75 INCH HAIL
08/01/01 YUMA REPORTED BY STORM
SPOTTER.
0725 PM 8 SW ECKLEY CO .75 INCH HAIL
08/01/01 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Aug 1, 9:14 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT WED AUG 01 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 9 S YUMA CO .88 INCH HAIL
08/01/01 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 31 min |
| Aug 1, 6:48 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 57 min |
| Aug 1, 7:45 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| Aug 1, 8:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Aug 1, 10:31 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 29 min |
| Aug 1, 10:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.